Allergic reaction

On Tuesday I broke out in tiny red bumps on my chest. Didn’t think much of it – it was nearly 100 degrees in DC and I had worn a high-necked shirt, so I figured it was heat rash. The next day, I got the same bumps on my back and they were itchy – again, it was around 100 so I figured it was heat rash.

On Thursday I saw my oncology nurse for a week-after-chemo-infusion blood test and follow up. I showed her the rash and she didn’t think much of it. I also discussed some of the other effects of the chemo, just to make sure they were normal: my foggy head, insomnia, and poop problems (excuse my bluntness). She didn’t seem concerned about anything, and I went home feeling really great about everything. I can do chemo and not feel absolutely terrible? Hooray!

Another yay, this Chemo Beanie I ordered from chemobeanies.com arrived and it is uber cute!

I had a wonderful day Thursday and Friday – the weather calmed down and it was low 80’s with no humidity. I finally felt like myself again after some nights of sleep and I could work full days and be normal. I made lots of healthy meals with the bf. I ate a lot of fruit. Life was good.

Then on Saturday I had a bit of a hypochondria episode because I started feeling weird. The bf and I took a long walk in the morning through the National Zoo, and when we got home I had some pain in my lower back that started progressing to be really intense and throbbing. I also felt shooting pains in my upper thighs when I stood up and walked. I thought maybe a result of the long walk of the morning and my sad lack of exercise recently, but it was really a lot worse than I could attribute to that.

I also felt flush; I took my temp and it was 99.2. Slightly too high for comfort especially when I’m worried about every little chance of infection. On top of the hives and poop problems and a pounding headache that was coming on, it all felt too much for me and I considered going to the emergency room. Instead, I called the on-call oncology doc to discuss. “Am I crazy? Or do these symptoms mean something?” I thought perhaps I had a kidney infection.

He was very nice and explained that he would be worried if I had a high-grade fever and chills, but since I didn’t, he ruled out kidney infection. He also said it could possibly be side effects of Neulasta, the shot I had the day after chemo to keep my white blood cell (WBC) counts high. Really? It had been a week since the shot. He said some people just have a delayed reaction, and it continues working in your system for 2-3 weeks. He said take a couple Tylenol and some antihistamines for the hives – if things get better, I’m fine. If they get worse and I get a higher fever and chills, come in.

Popped some Tylenol and Benadryl and things did get better. My temp went down to 98.4, the pain subsided for the most part, and so did my hypochondria. It’s amazing how a calm doctor and a couple pills can help your nerves. An hour before I felt like I had a life-threatening infection and I needed a bus to the hospital. After, I was ready to head to a friend’s house for pizza and movies.

I guess I can’t blame myself for the hypochondria. I’m a freaking cancer patient on some heavy drugs and my immune system is slightly compromised. I’m allowed to freak out when things happen because if I don’t report something and it ends up being serious, I may not recover. But I guess I should also realize that I am on a lot of drugs I’ve never been on before, and they all have side effects, many of which are completely normal and non-life-threatening.

It is kind of frustrating, however, to be on so many drugs and have a reaction like itchy red bumps and not know which drug is causing them. Is it Compazine? Neulasta? Dexa? Who the heck knows! As long as my throat doesn’t start closing up, I’ll live with it. Pass the Benadryl.

Advertisements

3 thoughts on “Allergic reaction

    1. Haha – definitely wouldn’t take the bus. Bus is a slang term for ambulance, at least in my experience.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s